Resident Rounds Part III: Calciphylaxis in the Setting of non-Hemodialysis, Rapid Weight Loss, and Mixed Hyperparathyroidism
February 2014 | Volume 13 | Issue 2 | Feature | 208 | Copyright © 2014
Rachna Bhandari MD PhD
University of North Carolina, Department of Dermatology, Chapel Hill, NC
No abstract available
Purchase Original Article
Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.
Download the original manuscript as it was published in the JDD.
Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.
To get access to JDD's full-text articles and archives, upgrade here.
Save an unformatted copy of this article for on-screen viewing.
Print the full-text of article as it appears on the JDD site.→ proceed | ↑ close
A 56-year-old African American female presented to the hospital with a chief complaint of severe pain in her body. She has a history of having painful subcutaneous nodules for the past 8 years, which had become exponentially more painful over the course of a few months. She had a recent hospitalization and was thought to have calciphylaxis, but biopsy revealed dermal edema and slight subcutaneous fat necrosis and the diagnosis of Dercum’s disease (adiposis dolorosa) was given instead. Her past medical and surgical history includes diabetes mellitus, hypertension, coronary artery disease, chronic kidney disease (dialysis once for acute kidney injury two months prior to hospitalization), gout, pulmonary hypertension, hyperlipidemia, pancreatic divisum, gallstone pancreatitis, secondary hyperparathyroidism, coronary artery bypass grafting, and hysterectomy. Her medications include aspirin, cinacalcet, citalopram, colchicine, hydroxyzine, insulin glargine, insulin NPH, oxycodone, simvastatin, torsemide, tramadol, amitriptyline, trazodone, febuxostat, esomeprazole, metolazone, and spironolactone. In review of symptoms, she described severe (10/10) pain and an unintentional rapid weight loss of 100 lbs in the last 5 months.
On physical examination, she had multiple painful and firm nodules in varying sizes on the abdomen, bilateral lower legs, chest, and bilateral upper extremities. She also had some areas of hyperpigmentation and the formation of a bullae was present on the right medial thigh. The pertinent laboratory findings on admission include blood urea nitrogen/ creatinine ratio of 14.05 mg/dl:3.99mg/dl; phosphorus: 5.9 mmol/l; calcium: 9.8 mg/dl; anti-nuclear antibody/extractable nuclear antigens: negative; hepatitis panel: negative; albumin: 3.1g/dl; human immunodeficiency virus antigen/ antibody: non-reactive; vitamin D, total (25OH): 14 ng/ml; parathyroid hormone: 196 pg/ml; thyroid stimulating hormone: 1.69 microIU/ml. A punch biopsy of the left medial thigh revealed deposition of calcium in subcutaneous septae and lobules, and in the walls of large subcutaneous vessels. There is also an accompanying lobular lymphocytic panniculitis with fat necrosis.
After the diagnosis was made, the patient was given a course of cephalexin for prophylaxis of secondary infection. Her pain was controlled with a fentanyl patch and oxycodone. Intravenous sodium thiosulfate 25 grams was initiated with MWF dosing and is planned for the next 3 months. She was also scheduled for a parathyroidectomy and continued cinacalcet to normalize her calcium levels.
Calciphylaxis is also known as calcific uremic arteriolopathy, which results in painful ischemic purpura and necrotic ulceration. The distribution of the subcutaneous nodules may be similar to adiposis dolorosa, which is a rare condition char-